Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

How can I minimize my depression meds making me sleept and tired?

Hello

I was diagnosed with panic disorder and was on Fluoxetine 20mg for about 3 months. During this time I was always just tired and sleepy.

I changed Psychiatrists and these are my new meds:

1. Brentelix 10mg ( For depression). 1 at night.
2. Epilim 200mg. 1 at night.
3. Urbanol 2.5mg when necessary.  
4. Zopiclone 7.5mg. 1 at night.  

Initially, I was taking Urbanol 10mg at night, 5mg morning and afternoon.  Then the Dr told me to stop cause I felt tired and sleepy throughout the day.

I stopped the Urbanol but still feel tired and sleepy all the time.  My Dr is overseas and unreachable at the moment.

What can I do so that I don't feel tired and sleepy during the day?

Please help. TIA.
2 Responses
Avatar universal
I'm confused.  You say you were on one med and it made you sleepy, but did it work otherwise?  Did you stop it abruptly or taper off slowly before starting these other meds?  If the Prozac was working, you probably could have gotten used to it over time.  It's not one of the most sedating, in fact in general it's a bit stimulating, but we often get used to this stuff and work through it.  The reason I'm asking is, you're now saying you were put on 4 drugs at the same time?  Why?  If one drug will do, why do 4?  That just compounds side effects.  The first drug you're taking is a newer drug in the same group as the Prozac, but probably more likely to make you sleepy until you get used to it.  So again, a big question is, how well does something work?  And the only way to tell if a drug works is to take one at a time, otherwise how do you know which drug is doing what?  If a drug works but just not well enough, then you might add another to augment it.  You also suggest your doc told you to stop a drug abruptly instead of tapering off of it.  Look, I'm just reading what you wrote, but without you explaining it more from what you're saying so far, you might have bumped into a really really bad psychiatrist.  Can you explain more how you got to this point so it might make more sense?
2 Comments
Thank you for your response. Okay let me beeak it down a bit more:

I'm asthmatic and my anxiety or panic disorder took time to diagnose because of the symptoms I experienced. I.e. chest tightness.

Finally, it was diagnosed , mainly also because of the random heart palpitations ( panic attacks) I experienced. GPs had put me on amitriptyline and zopax to help - not at the same time though. The zopax was for the insomnia which I had at the time.

So in May 2019 I finally got to see a Psychiatrist in a government facility. He put me on Fluoxetine 20mg. 3 months later I was still experiencing the tiredness and sleepiness during the day. The panic attacks were just slightly better, but then depression kicked in. And that is when I switched to a private Psychiatrist because the government one couldn't do much for me in terms of switching medications etc.

I saw my new Psychiatrist on Monday 12 Aug 2019. I told him all of the above. He tried to keep me on Fluoxetine but I told him it wasn't helping much especially now that I was feeling really depressed. He then gave me the following:

1. Brentelix 10mg. 1 at night ( for the depression)
2. Zopiclone 7,5mg. 1 at night. ( to help with a good night's sleep)
3. Urbanol 10mg at night, and 5mg in the morning and afternoon. ( For the anxiety)

I immediately felt less depressed after the 1st night taking them, and I was a whole lot calmer with virtually no panic attacks. However, I just felt tired and sleepy throughout each day.

On Friday 16 Aug 2019, I reviewed with him and I told him I felt much better and was back to my normal self. However, I was feeling tired and sleepy during the day. He then said to take the Urbanol for one more day then stop and take it when needed. For that 1 day I was to take it at 2.5mg morning and afternoon, nothing at night.

He asked me if I had racing thoughts especially before bed time. I said yes. It happens frequently throughout the day. Then he added Epilim CR 200mg to the list of drugs. Currently this is what I'm taking;

1. Brentelix 10mg at night.
2. Zopiclone 7,5mg at night.
3. Epilim CR 200mg at night.

However, I still feel tired and sleepy during the day. Tired to a point where I need to nap.

So I'm not too sure what's going on. Is it just my body adjusting to the meds? Can I not change the time I take certain meds to reduce the sleepiness?

My psychiatrist is on leave until 6 September 2019.


I'm still confused, sorry.  Physiological symptoms alone don't equal either depression or anxiety.  Racing thoughts can be pleasant or unpleasant.  Were you experiencing anxious thoughts when you were diagnosed with panic attacks?  They are primarily a thought thing with accompanying bodily effects but again, they start with thoughts, very very anxious thoughts.  Are you having those?  Were you having those when you were put on meds?  Chest congestion and random heart palps aren't anxiety attacks unless they are, which means you're really really anxious and then you feel like you're having them (most who feel they are having heart palps who suffer strong anxiety aren't actually having them, it just feels like it).  So that's the first thing.  So, assuming you were having anxious thoughts that got in the way of your life and were so powerful as to cause all those physiological symptoms (and you haven't mentioned that part of it so I don't know), you're now on a lot of meds (by the way, if you're suffering anxiety, please don't take uppers like the person below suggests, they're not for anxiety sufferers.  They can temporarily help people with severe depression, but even then, at some point you have to stop taking them.)  Each one of them has side effects, so any one of them or all of them can be causing the sedation.  It's one of the most common side effect of taking these meds.  Again, it's much easier to deal with when the meds are working than when they aren't.  I dealt with it by meditating twice a day and exercising regularly, but I can't say it ever went completely away.  With one antidepressant it did and with another it never did.  For me, I just kept going.  One thing my psychiatrist did to mitigate it was to divide my dose into two -- same total amount each day, but taking half in the morning and half in the evening.  It did help.
Avatar universal
I take an antidepressant at night which is a bit sedating. I used to have difficulty in the morning being tired. Then doctor added Adderall in the morning to help wake me up. That worked. (I also discovered it also helped as an antidepressant.) I had to stop the Adderall 5 years later because my hair and teeth started falling out. (Periodontist saved my teeth.) Doctor switched me to Nuvigil in the morning to wake me up. That worked even better. I still take the sedating antidepressant because it is the only one that works for me. Took a long time to find a steady regime of meds that work well for me.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.